Texas, 2016

Heat in Texas, August 3 to 8, 2016

August 3 to 8, 2016 · NWS SHV · 5 events in 5 counties and zones

A strong ridge of high pressure aloft set up across the Southern Plains and Lower Mississippi Valley resulting in hot daytime temperatures in the mid 90s to near 100 degrees. resulting in late morning and afternoon heat index values near or above 105 degrees.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A strong ridge of high pressure aloft set up across the Southern Plains and Lower Mississippi Valley resulting in hot daytime temperatures in the mid 90s to near 100 degrees. Dewpoint temperatures were in the middle 70s to upper 70s across the region as well...resulting in late morning and afternoon heat index values near or above 105 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 3, 10:02 AM CST, 58 minutes earlier.

Area forecast discussion, Aug 3, 10:02 AM CST, 58 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1102 AM CDT WED AUG 3 2016

.DISCUSSION...
Another hot day is in store for the region, as the upper ridge
remains anchored over TX. Heat Advisory remains in effect through
7 pm for the entire region, as we will once again see heat index
values generally between 105 and 110 by this afternoon. No changes
appear to be needed attm, so will leave today's fcst as is. /12/

&&

.PREV DISCUSSION... /issued 611 AM CDT WED AUG 3 2016/

AVIATION...
With the exception of possible MVFR vsbys across MLU through mid-
morning, VFR conditions to prevail across area terminals through
the forecast period ending at 04/12Z. Could see few to sct cu from
03/15Z through 04/00Z. South to southwest winds at 5 to 10 knots
today to become light and variable after 04/00Z. /05/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV 100  78 100  77 /  10  10  20  10
MLU  99  77  98  76 /  10  10  20  10
DEQ  99  75  99  75 /  10   0  20  10
TXK 100  78  99  77 /  10  10  20  10
ELD  99  77  98  76 /  10  10  20  10
TYR 101  78 100  77 /   0  10  10   0
GGG 100  78 100  77 /  10  10  10  10
LFK  99  76  99  76 /  10   0  20  10

&&

.SHV Watches/Warnings/Advisories...
AR...Heat Advisory until 7 PM CDT this evening for ARZ050-051-059>061-
     070>073.

LA...Heat Advisory until 7 PM CDT this evening for LAZ001>006-010>014-
     017>022.

OK...Heat Advisory until 7 PM CDT this evening for OKZ077.

TX...Heat Advisory until 7 PM CDT this evening for TXZ096-097-108>112-
     124>126-136>138-149>153-165>167.

&&

12
Hazardous weather outlook, Aug 3, 10:03 AM CST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1103 AM CDT WED AUG 3 2016

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-041615-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-
PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
1103 AM CDT WED AUG 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

TEMPERATURES NEAR OR ABOVE 100 DEGREES COMBINED WITH HIGH HUMIDITY
WILL RESULT IN HEAT INDEX VALUES ABOVE 105 DEGREES THIS AFTERNOON
ACROSS THE ENTIRE AREA. THE HIGH HEAT INDEX VALUES WILL MAKE IT
MORE HAZARDOUS TO SPEND TIME OUTDOORS TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE MOST
AFTERNOONS THROUGH TUESDAY. IN ADDITION...HEAT INDEX VALUES MAY
APPROACH OR EXCEED 105 DEGREES DURING THE AFTERNOON HOURS AS WE
MOVE THROUGH THE WEEK.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO OPERATORS...WILL NOT BE NEEDED THROUGH TONIGHT.

12

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heat. Local standard time, as filed.

Heat, Bowie

When
August 3, 11:00 AM CST to August 8, 9:17 AM CST
Where
Bowie forecast zone
Reported by
ASOS
Coordinates
33.446, -94.423 (the zone’s center; the record gives no point)

Heat, Cass

When
August 3, 11:00 AM CST to August 8, 9:17 AM CST
Where
Cass forecast zone
Reported by
ASOS
Coordinates
33.078, -94.344 (the zone’s center; the record gives no point)

Heat, Marion

When
August 3, 11:00 AM CST to August 8, 9:17 AM CST
Where
Marion forecast zone
Reported by
ASOS
Coordinates
32.798, -94.357 (the zone’s center; the record gives no point)

Heat, Harrison

When
August 3, 11:00 AM CST to August 8, 9:17 AM CST
Where
Harrison forecast zone
Reported by
ASOS
Coordinates
32.548, -94.371 (the zone’s center; the record gives no point)

Heat, Panola

When
August 3, 11:00 AM CST to August 8, 9:17 AM CST
Where
Panola forecast zone
Reported by
ASOS
Coordinates
32.162, -94.306 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 648892, 648893, 648894, 648895, 648896.